This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

erythromycin during breastfeeding

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

All macrolide antibiotics can be used during breastfeeding with precautionary infant monitoring (1):

  • treatment choice, duration and dose should be primarily based on clinical indications and in line with national and local antimicrobial policy, with suitability in breastfeeding as a secondary consideration
  • reported side effects are not specific to a particular macrolide and are generally mild in nature

Clinical considerations (1,2):

  • epidemiologic evidence indicates that the risk of hypertrophic pyloric stenosis in infants might be increased by use of maternal macrolides, especially in infants exposed in the first 2 weeks after birth
    • evidence suggest that this risk may be greater with erythromycin (1)
  • infant effects
    • effect of the macrolide exposure on the infant needs to be considered
    • oral and gut microflora
      • exposure to antimicrobials can affect the infant’s natural balance of microflora
        • in rare cases, antibiotic exposure has disturbed this balance and caused gastrointestinal disturbances or candidiasis
          • effects are generally mild and resolve upon treatment discontinuation

  • treatment of infant infections
    • is no conclusive information on whether the concentrations the infant is exposed to through breast milk are enough to be bactericidal or cause bacterial resistance
    • if the infant needs treatment themselves with a macrolide or other antibiotic, they should receive the appropriate infant therapeutic dose, regardless of concomitant exposure through breast milk

  • hypersensitivity
    • is a theoretical risk of hypersensitivity in the infant after exposure to macrolides through breast milk
      • foetal exposure to antibiotics through the placenta may cause sensitisation
      • further exposure may result in allergic reactions, even from the negligible quantities seen in breast milk
      • as a precaution, the infant should be monitored for signs of hypersensitivity which includes rashes and breathing problems

  • hypertrophic pyloric stenosis
    • is conflicting data regarding whether there is an increased risk of infantile hypertrophic pyloric stenosis from exposure to macrolides via breast milk (1)
    • some studies have noted an increased risk during the first 90 days of life, and especially in the first 2 weeks after birth (1)
      • a nationwide cohort study showed macrolide use in infants was associated with a strongly increased risk of infantile hypertrophic pyloric stenosis (IHPS), including a 30-fold increased risk with use during the first two weeks after birth and a lower, but significantly increased threefold risk with use on days 14 to 120 (2)
      • risk might be increased with erythromycin, although this may simply reflect greater use
      • note that other studies fail to confirm this association between breastfeeding and maternal macrolide antibiotic use and risk of hypertrophic pyloric stenosis (1)

Reference:


Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.